Kansas, 2008

Hail in Kansas, June 1 to 2, 2008

June 1 to 2, 2008 · NWS ICT · 2 events in 2 counties and zones

A stationary front meandered across Southern and Central Kansas triggering several rounds of thunderstorms. On June 1st the front was positioned across Southern Kansas and triggered the formation of complex of storms that quickly moved into Oklahoma.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

A stationary front meandered across Southern and Central Kansas triggering several rounds of thunderstorms. On June 1st the front was positioned across Southern Kansas and triggered the formation of complex of storms that quickly moved into Oklahoma. On June 2nd the front had lifted northward into Central Kansas triggered isolated late evening thunderstorms. Nickel sized hail was reported with with storms on both days.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Jun 1, 4:52 AM CST, 2 hours 8 minutes earlier.

Area forecast discussion, Jun 1, 4:52 AM CST, 2 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
552 AM CDT SUN JUN 1 2008

.UPDATE...

&&

.AVIATION...12Z TAFS RSL/SLN/HUT/ICT/CNU
COMPLEX OF T-STORMS IN SWRN KS IS EXPECTED TO MOVE EWD ACROSS
SOUTH CENTRAL AND POSSIBLY SERN KS THIS AM. WILL NEED TEMPO TS
GROUPS AT HUT/ICT/CNU TO ACCOUNT FOR THIS CONVECTION. LOCALIZED
GUSTY WINDS/HAIL POSSIBLE NEAR THESE STORMS. OTHERWISE LIGHT
EASTERLY WIND COMPONENT THROUGH THE FORECAST VALID PERIOD. ANOTHER
ROUND OF T-STORMS EXPECTED TO MOVE FROM NWRN KS ACROSS
CENTRAL/SERN KS LATER TONIGHT. THIS FAR OUT...WILL UTILIZE VCTS
MENTION AND REFINE/FINESSE T-STORM THREAT WITH LATER TAF ISSUANCES.

JMC

&&

.PREV DISCUSSION... /ISSUED 310 AM CDT SUN JUN 1 2008/

DISCUSSION...

MAIN FORECAST CONCERNS: SEVERE T-STORM/HEAVY RAINFALL POTENTIAL IN
THE FIRST FEW PERIODS OF THE FORECAST...THEN SEVERE T-STORM
POTENTIAL LATER IN THE WORK WEEK.

TODAY-MONDAY:
REGIONAL PROFILER AND RUC40 DATA INDICATING 25-30KT SOUTHERLY
LOW-LEVEL JET UP THRU WRN OK INTO WEST TO EAST 850 BAROCLINIC ZONE
NEAR THE KS/OK BORDER. LARGE RESERVOIR OF 3000 TO 4000 J/KG OF
MUCAPE EXISTS ALONG AND SOUTH OF THIS BOUNDARY...WITH 45-50 KT OF
SHEAR IN PLACE ACROSS SOUTHERN KANSAS. STILL ENTIRELY POSSIBLE THAT
WE COULD SEE ELEVATED SUPERCELL STORMS FIRE FROM SWRN INTO S-CNTRL
KS EARLY THIS AM...WITH ADDITIONAL CONVECTION ALREADY HEADING E-SEWD
ACROSS W-CENTRAL KS. SO HAVE MAINTAINED HIGH CHANCE TO LIKELY POPS
ACROSS S-CNTRL/SERN KS THIS AM FOR POSSIBLE MCS ACTIVITY...WITH
SEVERE MENTION. SCALED POPS BACK TO LOW VALUES FOR THIS PM GIVEN
UNCERTAINTIES ON CONVECTION INITIATION ALTHOUGH EXTREME INSTABILITY
AND STRONG SHEAR WILL BE PRESENT AND SUPPORTIVE OF AT LEAST
ISOLATED SEVERE WEATHER. GIVEN MCS POTENTIAL AGAIN THIS AM AND
SATURATED GROUND IN MUCH OF SOUTHERN KS...WILL MAINTAIN EXISTING
FLOOD WATCH ALIGNMENT/TIMING. 850 BAROCLINIC ZONE LIFTS FURTHER N
INTO CENTRAL KS TONIGHT. UPSLOPE FLOW SHOULD INITIATE CONVECTION
OVER THE CENTRAL HI PLAINS...WITH THIS ACTIVITY PROPAGATING E-SEWD
ACROSS MUCH OF NRN/CNTRL KS OVERNIGHT. THIS ACTIVITY COULD LINGER
INTO THE MORNING HOURS MONDAY. OTHERWISE...MODELS STILL SHOWING
MID-LEVEL WARMING SPREADING NEWD INTO OUR FORECAST AREA BY MON PM
WITH CAPPING INVERSION EXPECTED TO LIMIT CONVECTIVE
CHANCES/DEVELOPMENT INTO MON NIGHT. ANTICIPATING NEAR NORMAL HIGHS
TODAY GIVEN EASTERLY WINDS AND CONVECTIVE DEBRIS
CLOUDINESS...FOLLOWED BY MUCH WARMER CONDITIONS FOR MONDAY
AFTERNOON.

TUESDAY-FRIDAY:
MEDIUM RANGE MODELS REMAIN VERY CONSISTENT REGARDING AN ANOMALOUSLY
STRONG UPPER TROF LIFTING OUT OF THE NRN/CNTRL ROCKIES ACROSS THE
NRN/CNTRL PLAINS WED NIGHT INTO FRIDAY...WITH SLIGHT TIMING
DIFFERENCES. LESSER PRECIPITATION CHANCES TUESDAY INTO WEDNESDAY
LOOK TO INCREASE BY THURS/FRI WITH A SEVERE WEATHER OUTBREAK STILL A
GOOD POSSIBILITY IN THE CENTRAL PLAINS. LITTLE IN THE WAY OF CHANGES
WERE MADE TO THESE OUTER PERIODS.

JMC

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    81  66  91  69 /  60  50  50  10
HUTCHINSON      83  64  89  69 /  60  60  60  10
NEWTON          80  64  89  68 /  50  60  60  10
ELDORADO        80  65  90  69 /  60  60  60  10
WINFIELD-KWLD   84  66  91  71 /  60  40  40  10
RUSSELL         82  62  85  65 /  40  60  60  10
GREAT BEND      82  62  86  65 /  60  60  60  10
SALINA          83  63  86  68 /  30  60  60  10
MCPHERSON       83  63  87  68 /  50  60  60  10
COFFEYVILLE     81  67  89  71 /  60  40  40  10
CHANUTE         80  66  87  70 /  60  50  50  10
IOLA            81  66  86  70 /  50  60  60  10
PARSONS-KPPF    80  66  89  71 /  60  40  40  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH UNTIL 4 PM CDT THIS AFTERNOON FOR KSZ047-
050>053-067>072-082-083-091>096-098>100.

&&
Hazardous weather outlook, Jun 1, 3:52 AM CST, 3 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
452 AM CDT SUN JUN 1 2008

KSZ032-033-047>053-067>072-082-083-091>096-098>100-021000-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
452 AM CDT SUN JUN 1 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

A COMPLEX OF SEVERE THUNDERSTORMS IS EXPECTED TO DEVELOP EASTWARD
INTO SOUTH CENTRAL AND SOUTHEASTERN KANSAS THIS MORNING. THE MAIN
THREATS WILL BE VERY LARGE HAIL...DAMAGING WINDS AND LOCALLY HEAVY
RAINFALL. A FLOOD WATCH REMAINS IN EFFECT FOR SOUTH CENTRAL AND
SOUTHEASTERN KANSAS TODAY. AN ISOLATED SEVERE THUNDERSTORM OR TWO
IS ALSO POSSIBLE THIS AFTERNOON.

ANOTHER COMPLEX OF STRONG TO SEVERE THUNDERSTORMS IS EXPECTED TO
DEVELOP ACROSS NORTHWESTERN KANSAS BY THIS EVENING...WITH THIS
COMPLEX OF STORMS THEN MOVING EASTWARD ACROSS MUCH OF THE AREA
TONIGHT. THE HIGHEST PROBABILITIES FOR THUNDERSTORMS TONIGHT WILL
BE NORTH OF A HUTCHINSON TO EL DORADO TO CHANUTE LINE. DAMAGING
WINDS AND LARGE HAIL WILL BE THE MAIN THREATS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

STRONG TO SEVERE THUNDERSTORMS MAY LINGER MONDAY MORNING ACROSS
PORTIONS OF CENTRAL AND SOUTHEASTERN KANSAS.

CHANCES FOR SEVERE WEATHER WILL RETURN AND INCREASE FROM LATE
WEDNESDAY THROUGH THURSDAY ACROSS THE ENTIRE AREA...AS A STRONG
STORM SYSTEM MOVES THROUGH THE CENTRAL PLAINS. PLEASE CHECK BACK
FOR LATER OUTLOOKS AS DETAILS BECOME CLEARER.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS POSSIBLE TODAY MAINLY ACROSS SOUTH
CENTRAL AND SOUTHEASTERN KANSAS. SPOTTERS ALSO MAY BE NEEDED
TONIGHT...MAINLY NORTH OF A HUTCHINSON TO EL DORADO TO CHANUTE
LINE.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

JMC

In the hours before

Special weather statement, Jun 1, 2:04 AM CST, 4 hours 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
304 AM CDT SUN JUN 1 2008

KSZ098-099-010845-
CHAUTAUQUA-MONTGOMERY-
304 AM CDT SUN JUN 1 2008

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR SOUTHEAST CHAUTAUQUA AND SOUTHWEST MONTGOMERY
COUNTIES...

AT 301 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR CHAUTAUQUA...OR 6 MILES SOUTH OF
SEDAN...AND MOVING EAST TO SOUTHEAST AT 21 MPH.

DIME SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

KLEINSASSER
Special weather statement, Jun 1, 2:06 AM CST, 4 hours 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
306 AM CDT SUN JUN 1 2008

KSZ100-010845-
LABETTE-
306 AM CDT SUN JUN 1 2008

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR LABETTE COUNTY...

AT 301 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR PARSONS...AND MOVING EAST TO SOUTHEAST AT
30 MPH.

DIME SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

KLEINSASSER
Special weather statement, Jun 1, 4:46 AM CST, 2 hours 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
546 AM CDT SUN JUN 1 2008

KSZ091-092-011130-
HARPER-SUMNER-
546 AM CDT SUN JUN 1 2008

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR HARPER AND WESTERN SUMNER COUNTIES...

AT 540 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR BLUFF CITY...OR 6 MILES SOUTHEAST OF
ANTHONY...AND MOVING EAST AT 20 MPH. NUMEROUS ADDITIONAL STRONG
STORMS WERE FORMING RAPIDLY ACROSS THE AREA...ALSO MOVING EAST.

DIME SIZE HAIL...AND WINDS TO 50 MPH WILL BE POSSIBLE WITH ANY OF
THESE STORMS.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

KLEINSASSER
Special weather statement, Jun 1, 5:13 AM CST, 1 hour 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
613 AM CDT SUN JUN 1 2008

KSZ091-011200-
HARPER-
613 AM CDT SUN JUN 1 2008

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR HARPER COUNTY...

AT 610 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 5 MILES NORTH OF HARPER...OR 14 MILES NORTH OF
ANTHONY...AND MOVING EAST AT 20 MPH. ADDITIONAL STRONG THUNDERSTORMS
WERE FORMING RAPIDLY ACROSS THE AREA...AND MAY AFFECT ANY LOCATION
ACROSS NORTHERN AND CENTRAL HARPER COUNTY.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

KLEINSASSER

The radar

The Wichita radar (KICT), 65 km away, was scanning. The volume nearest the first event began at 12:57 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Sumner

When
June 1, 7:00 AM CST
Where
Sumner County, Geuda Spgs
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
37.120, -97.150

Hail, Ellsworth

When
June 2, 10:05 PM CST
Where
Ellsworth County, 7 mi ENE of Ellsworth
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
38.769, -98.110

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2008Every state in 2008This day in weather historyWarnings in Kansas, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 117832, 117833.